Hail, Cheyenne
- When
- June 27, 9:00 AM MST to 9:02 AM MST
- Where
- Cheyenne County, 9 mi NE of Potter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.312, -103.198
Quarter size hail was observed northeast of Potter.
Thunderstorms produced large hail across portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail across portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 27, 4:26 AM MST, 4 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
526 AM MDT Wed Jun 27 2018
.SHORT TERM...(Today through Friday)
Issued at 231 AM MDT Wed Jun 27 2018
Main forecast concern for Today and Thursday will continue to be
Fire Weather (please see Fire Weather discussion below for more
details), however, current obs and recent high res model data are
showing a slightly more favorable environment for thunderstorms
this afternoon and this evening across the area. Surface dewpoints
are currently in the low 60s across the eastern plains early this
morning, even as far west as Douglas. A weak cool front will
continue to slowly move southward across the eastern plains this
morning. A fairly strong MCS across south Dakota will likely
reinforce this moist and cool air later this morning as this front
stalls somewhere near the Laramie Range. In fact, if the front
trends further west, may need to cancel the Red Flag Warning for
the southern/central Laramie Range zone and be more concerned with
strong thunderstorms. For now, will keep everything as is but did
extended the coverage of thunderstorms to include most of the
eastern plains and increased POP up to 20 percent as well. Model
soundings show some high mu and sbCAPE values along and east of
the Laramie Range today, so can not rule out some stronger storms
as well with gusty winds and hail being the primary concerns. The
main limiting factors will be persistent subsidence aloft due to
the building ridge and marginal 0-6 km shear around 25 to 30
knots. Agree with SPC and believe this risk will be very isolated.
The most favorable locations will be along/near the Pine Ridge and
the Cheyenne ridge through late this evening as a vigorous upper
level shortwave develops and moves across the area. Models have
trended slower and are now showing a more well-defined vort max
associated with this shortwave through late this evening.
Hot temperatures are still expected on Thursday with very dry
conditions. Thermal ridge axis will be directly over far
southeast Wyoming and most of western Nebraska, resulting in
temperatures between 100 to 105 over the lower elevations. Models
have been persistent in showing 700mb temperatures between 20c to
22c, so increased afternoon highs into the mid to upper 90s as
far west as the I-25 corridor, including Cheyenne and Douglas.
Record highs are likely Thursday afternoon with even low to mid
90s possible across the high valleys west of I-25.
For Friday, will have to keep a close eye on the convective
environment and convective parameters late Friday afternoon.
Models show a strong cold front moving into the area and stalling.
Timing will be key, but the ECMWF and the NAM are showing a good
potential for severe thunderstorms along and east of I-25 through
the evening hours. Stay tuned. Otherwise, it will be cooler on
Friday with highs in the 80s further south and east with daytime
temperatures struggling to reach the mid to upper 70s further
north behind the cold front.
.LONG TERM...(Thursday through Tuesday)
Issued at 231 AM MDT Wed Jun 27 2018
Upper level support will increase as a trough will begin to move
into Wyoming on Day 3 Friday. At the surface, a cold front will
dive south dragging higher moisture content with it. Temperatures
in the middle 80s with dewpoints in the mid to upper 50s and 500
mb temps at -10C should provide moderate to strong
destabilization in the afternoon and evening hours. 0-6km bulk
shear on the order of 50kts will be very favorable for storm
organization through the evening. This suggests a threat for
severe weather Friday late afternoon through early Saturday. This
will need to be watched as details emerge. There is some debate
between the models on the quality of the low level moisture. The
GFS in particular is a very dry outlier. The NAM and ECMWF are
much more aggressive with their upslope winds and show potential
for significant storms and severe weather.
To start the weekend, showers and storms will keep temperatures a
bit cooler for Saturday with mild highs in the 70s. The main
brunt of the upper trough will begin to exit into the plains
Saturday evening. The remaining cloud cover will break up late
Saturday night allowing things to start to heat back up on Sunday.
Highs in the middle 80s are expected Sunday afternoon as zonal
flow aloft takes over. Isolated showers and thunderstorms will be
possible the afternoon and evenings with warm temperatures. This
mostly benign pattern should continue into the next week before
upper level ridging is forecast to shunt the jet north. This
should keep things mostly dry and warm aside from an isolated
afternoon shower or storm.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 521 AM MDT Wed Jun 27 2018
A mix of VFR and MVFR conditions are expected today as a passing
cold front will fire off showers and thunderstorms later this
afternoon and evening. Most sites should start VFR with a few low
clouds along the front near AIA and CDR. These clouds will
dissipate by 1500z before winds switch to the southeast this
afternoon. Showers and storms develop near CYS and SNY by 2200z
and spread east northeast at 25kts. Expect VCTS for CYS and SYN
through 00Z. Mid and high level CIGS at or about 150 will develop
as moisture increases for tomorrow.
&&
.FIRE WEATHER...
Issued at 231 AM MDT Wed Jun 27 2018
A cool front will push south across the High Plains early today
resulting in higher humidities for locations along and east of
Interstate 25. Although winds will not be quite as gusty today,
especially in zone 309, poor overnight recoveries last night will
result in elevated Fire Weather concerns for the mountain zones.
Model wind speeds have trended lower this morning across the
zones with RFW's, which may be enough to lower the threat a bit.
However, critical Fire Weather conditions are still expected on
Thursday across the higher terrain with very low relative
humidities, strong gusty winds up to 45 MPH, and widespread Haines
Index values of 6 expected. Fire Weather concerns will ease
Friday and Saturday as a cold front pushes across the area.
&&
.CLIMATE...
Issued at 245 AM MDT Wed Jun 27 2018
Record High Temperatures are likely on Thursday. Here are the
current record highs/forecast highs for June 28th at each
location:
Cheyenne.....94 degrees (1963) Current Forecast: 96
Laramie......90 degrees (2013) Current Forecast: 91
Rawlins......94 degrees (2013) Current Forecast: 92
Scottsbluff.103 degrees (1926) Current Forecast: 104
Sidney......102 degrees (2012) Current Forecast: 103
Alliance....104 degrees (1990) Current Forecast: 104
Chadron.....106 degrees (2002) Current Forecast: 103
*For Torrington and Douglas, climate records only date back to
1998 and will not be included.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for WYZ305-307-309.
Red Flag Warning from 11 AM to 8 PM MDT Thursday for WYZ305-307-
309.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...AL
AVIATION...AL
FIRE WEATHER...TJT
CLIMATE...WFOCYSHazardous Weather Outlook National Weather Service Cheyenne WY 429 AM MDT Wed Jun 27 2018 WYZ101>119-281030- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 429 AM MDT Wed Jun 27 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are expected this afternoon through this evening across the eastern plains of southeast Wyoming, including the Interstate 25 corridor. One or two strong storms are possible with gusty winds and hail the primary threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Red Flag Warning continues for the higher terrain of southeast Wyoming with strong gusty winds up to 45 MPH and low humidities expected. Otherwise, cooler temperatures and thunderstorms are expected to return for Friday and the weekend. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-281030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 429 AM MDT Wed Jun 27 2018 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this evening across the western Nebraska panhandle. One or two of these thunderstorms may become strong this evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY After a hot Thursday with record high temperatures, thunderstorms will return to the area for Friday and the weekend. .Spotter information statement... Spotter activation will not be required at this time.
The Cheyenne radar (KCYS), 136 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
4 hail. Local standard time, as filed.
Quarter size hail was observed northeast of Potter.
Dime to quarter size hail was observed at Mitchell.
Quarter size hail was observed east of Sidney.
Quarter size hail was observed southeast of Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783013, 783017, 783019, 783023.